Ask An Old Hippie: Could Marijuana Be Causing My Nausea? The 420 Times Staff December 2, 2011 420 Times Exclusives, Ask An Old Hippie, Best Of The Best, Exclusive Web Content, Medical Marijuana News, Medical Research, Patient Resources Dear Old Hippie: First, I love your column! Keep it up! Now for my question: has it been shown, or is it possible for chronic marijuana use to worsen or cause nausea, perhaps as a withdrawal symptom? Back story: I am a patient with Crohn’s disease, MMJ helps me immensely for pain and nausea, and I told my doctor that. He told me that in habitual use of marijuana could cause the nausea I am often having, even though MMJ treats it effectively, and my internet detective skills are lacking (searching for “marijuana” and “nausea” gives nothing but how effective it is at treating!). Thanks! — D. from DeKalb A: Thanks for the kind words! I do not claim to be a doctor, or even a mind reader, but I strongly suspect that your doctor — presumably a gastroenterology specialist — had Cannabinoid Hyperemesis Syndrome in mind. This extremely rare condition involves a cycle of nausea, vomiting, and the need to take constant hot showers (go figure). A paper by Budhraja, Narang, and Azeez was published a few years ago in Practical Gastroenterology proudly announcing they had found only the third known case in the United States. This paper may be significant to your case because it uses that exact phrase “habitual marijuana use” that your doctor quoted. But what’s also significant is that the authors don’t mention any further important details, such as what kind and how much marijuana the patient was actually using (i.e. was this a heavy stoner, a medical marijuana patient, or a light recreational user?), which would be de rigeur in any typical peer-reviewed article that wasn’t about “the evil weed”. Anyway, if that was the kind of nausea your doctor was thinking of, he hasn’t done his homework, only skimmed the headlines 🙂 Even given the terms “Crohn’s Disease” and “nausea“, the anti-MMJ crowd were unable to come up with much in the negative direction other than “don’t do it, there are probably better (read: more expensive pharmaceutical) drugs to use”. Now, there is an acute nausea condition that can be caused by simply ingesting too much cannabis too quickly, but that’s not likely to be a factor in your case, since you’re a regular medical user and probably not “bingeing”. Let’s look at the good news. Cannabis, used medically and responsibly, is not only damn good against nausea in general but also very effective against Crohn’s Disease. In fact, there’s some good evidence that it can not only help with Crohn’s symptoms but actually treat it on the macro level. So if you’re getting relief from Crohn’s (a nasty illness by all accounts) by using medical marijuana, the only “withdrawal symptoms” you’re likely to get would be feeling the bad effects of your disease if you stopped your treatment. Meanwhile, if your nausea isn’t fully contained, you might want to experiment with mixing different strains, since THC works against nausea and CBD works against pain, and they’re rarely found at ideal ratios in the same plant. – Old Hippie is a MMJ patient living somewhere in the wilds of California whose only link with the real world is a 420 MHz radio. He blogs on BeyondChronic.com and vapes on Sour Diesel. Got a question for Old Hippie? Send in your questions to him at: firstname.lastname@example.org or post a comment below. 3 Responses Matt Pallett December 2, 2011 If the cannabis consumed is “tainted” with chemicals (growth hormones,insecticides, synthetic fertilisers etc.)it can cause the nausea referred to by your doctor. This is due to the chemicals not the cannabis. Clean organically grown bud does not cause nausea it treats it. With Chrone’s disease it has been shown that while smoking it will treat the symptoms, consuming the oil (or cookies) will take higher amounts of the active cannabinoids to the bowel and directly impact on the disease by actually treating the diseased organ rather than just the symptoms. Log in to Reply Donatella December 2, 2011 Hey, had to chime in here. I’m a Crohns patient and have a 45 year history (off and on) with cannabis. I don’t think the pot would be causing his nausea, it’s more likely related directly to the Crohns or as a side effect to it; his system may be backing up (Crohns can cause adhesions, scar tissue that makes the intestinal lumen narrower, this would be my strongest concern given the symptoms and adhesions get worse over time, you should familiarize yourself with the symptoms of intestinal blockage and a intestinal fistula; both are very painful and life threatening, and need emergency treatment, the trouble is, pain killers can mask the severity of the pain and make you want to sleep thru it); he could also have food intolerances; I would keep a food diary and try to figure out if there’s something in his diet that might be causing symptoms an hour or two later. Also, make sure the pot is fresh, not mildewed or moldy, of course; maybe backing off on amounts would help, or conversely upping the amounts… if it’s helping his appetite, he may be eating too much food volume at a time. That’s a big issue for me with the Crohn’s; I can’t eat normal meals, I just snack small amounts frequently, and I can’t have fiber AT ALL; no wheat or corn products, although oatmeal is well tolerated. After over 30 years with Crohns, I find that mono-meals of fruit work well; just a banana, an apple, pears, whatever fruit you like although avoiding seeds may be a good idea. The thing to remember is, just because you have Crohns, doesn’t mean you don’t have other health issues that can hide under the stronger diagnosis; gall bladder disease is a common cause of nausea, especially after fatty meals; you need a REALLY GOOD DOCTOR, which usually means a young one, older docs oftentimes don’t ‘get’ marijuana or are afraid of it. They can lose their license for all sorts of goofy reasons. A younger one (figure about 35-50, new out of med school but with some experience under the belt), is more likely to be up on the newer research, both of pot and of Crohns. Hopefully, this patient is being seen by both an internist and a GI specialist. That’s all I can think of right now, feel free to forward my email address to this writer if he requests it. Cheers~ Log in to Reply Jason Stanford November 28, 2012 Dear Old Hippie, I have Spinal Muscular Atrophy type 2, A very debilitating and weakening disease. I tried explaining to my Dr that I use MMJ strictly for medicinal purposes and even go without when I run out. She says my MMJ use is not a helpful treatment for my disease. I try to repeatedly explain a painkiller regimen causes constipation and compounds problems later. what should I do or say to explain it better. Being a fatal disease I have NO intentions of stopping at this time. Advice? Log in to Reply Leave a Reply Cancel ReplyYou must be logged in to post a comment.